advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pennsylvania, USA:

Our 11 year old son has been a type 1 diabetic for almost 3 years. Today, we experienced his first problem low upon waking. He walked into the kitchen to take his A.M. count but was rather disoriented and started to "jerk" his arms and legs. His mother and I (I held him to keep him from falling should that be the next phase) gave him a sip of regular pop and she placed cake frosting inside his cheeks. He continued jerking (not bodily shaking) and I carried him to the living room sofa and his mother gave him more cake icing, which he took, did not bite down, and in about 5 minutes he became more himself. We called his endocrinologist who thought we should have used glucagon (which we never had to do yet) and call an ambulance. My call was that, since he was not "totally" convulsive or "totally" unconscious, first try method above. It happened to work, but, should we have used glucagon and called 911?

Also, is there anything to watch for during the day other than regular counts and our own observation since the doctor also advised he stay home from school? We also made an appointment for the same day with our family physician to examine him (nurse practitioner only available, however). Thank you very, very, much since this was our "first" experience with this situation.

Answer:

First, most hypos in kids don't need to be treated with glucagon. When low blood sugar happens in a conscious diabetic kid after an overnight fasting, as in your son, the recommended treatment would be oral glucose or sugar, 15 grams, diluted in some water, as the quickest way to increase a low blood sugar. This is more rapidly taken into the blood system from the gut and requires no breakdown to be used by the body nor to be chewed by the person. The closest thing could be juice. Solid foods contain slower sources of carbohydrates and also protein and fats. These last ones can slow absorption of the food and I think treating lows with solid foods initially can be risky. These solid foods can be added after sugar liquids to keep the blood sugar from going low again later on if next meal is more than hour away.

Glucagon can sometimes be less effective in these fasting conditions if liver glycogen deposits are reduced due to prolonged nocturnal low blood sugars.

Regarding what to do after, if the hypo doesn't impair consciousness, the recovery is rapid whilst if unconsciousness is present, the following period varies a great deal and may exceed 24 hours.

Anyhow, you'd better discuss with your diabetes team to find both the causes of the hypos and the best way to possibly prevent and treat them.

MS

Additional comments from Dr. Lebinger:

It sounds like your child was having a seizure with the jerking of his extremities. When a child has a seizure or is unconscious, giving food or drink is contraindicated as he may choke and aspirate the food into their lungs which can be very dangerous. In this case giving glucagon and telephoning for emergency backup is the safest thing to do.

Although cake decorating gel works very quickly, especially when put under the tongue, you can't give it if your child is unconscious or having a seizure.

I would strongly suggest meeting with your child's endocrinologist and discussing both ways of preventing severe low blood sugars and how to treat them.

TGL

Original posting 8 Oct 1998
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.